Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Nov 5, 2017, 11:42 AM CST for 4 counties in Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2017, 11:42 AM CST (17:42 UTC)
- Expired
- Nov 5, 2017, 12:30 PM CST
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Douglas County, IL, Edgar County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 128 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
228
WUUS53 KILX 051742
SVRILX
ILC019-041-045-183-051830-
/O.NEW.KILX.SV.W.0164.171105T1742Z-171105T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1142 AM CST SUN NOV 5 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northern Edgar County in east central Illinois...
Southern Vermilion County in east central Illinois...
Southeastern Champaign County in east central Illinois...
Northeastern Douglas County in east central Illinois...
* Until 1230 PM CST
* At 1142 AM CST, a severe thunderstorm was located over Broadlands,
or 14 miles east of Tuscola, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Danville, Georgetown, Westville, Tilton, Catlin, Oakwood, Chrisman,
Homer, Ridge Farm, Newman, Fairmount, Sidell, Belgium, Hume,
Broadlands, Allerton, Indianola, Murdock, Jamaica and Metcalf.
This includes Interstate 74 between mile markers 206 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3970 8808 3993 8817 4026 8753 3982 8753
TIME...MOT...LOC 1742Z 249DEG 49KT 3988 8803
HAIL...1.00IN
WIND...60MPH
$$
372 follow-up statements
767
WWUS53 KILX 051802
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1202 PM CST SUN NOV 5 2017
ILC019-041-051811-
/O.CAN.KILX.SV.W.0164.000000T0000Z-171105T1830Z/
Champaign-Douglas-
1202 PM CST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN AND
NORTHEASTERN DOUGLAS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3973 8797 3979 8797 3980 8794 4005 8794
4026 8753 3982 8753
TIME...MOT...LOC 1801Z 249DEG 49KT 3998 8771
$$
ILC045-183-051830-
/O.CON.KILX.SV.W.0164.000000T0000Z-171105T1830Z/
Edgar-Vermilion-
1202 PM CST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR NORTHERN EDGAR AND SOUTHERN VERMILION COUNTIES...
At 1201 PM CST, a severe thunderstorm was located near Georgetown, or
12 miles south of Danville, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Danville, Georgetown, Westville, Tilton, Catlin, Oakwood, Chrisman,
Ridge Farm, Fairmount, Sidell, Belgium, Hume, Allerton, Indianola,
Jamaica, Metcalf, Vermilion County Airport, Palermo, Kickapoo State
Park and Scottland.
This includes Interstate 74 between mile markers 206 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3973 8797 3979 8797 3980 8794 4005 8794
4026 8753 3982 8753
TIME...MOT...LOC 1801Z 249DEG 49KT 3998 8771
HAIL...1.00IN
WIND...60MPH
$$
37967
WWUS53 KILX 051828
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1228 PM CST SUN NOV 5 2017
ILC045-183-051837-
/O.EXP.KILX.SV.W.0164.000000T0000Z-171105T1830Z/
Edgar-Vermilion-
1228 PM CST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDGAR AND SOUTHERN
VERMILION COUNTIES WILL EXPIRE AT 1230 PM CST...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 3973 8797 3979 8797 3980 8794 4005 8794
4026 8753 3982 8753
TIME...MOT...LOC 1827Z 249DEG 49KT 4010 8731
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 11:16 AM CST, 26 minutes earlier.
Area forecast discussion, Nov 5, 11:16 AM CST, 26 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1116 AM CST Sun Nov 5 2017 .UPDATE... Issued at 1006 AM CST Sun Nov 5 2017 Frontal boundary at 10 am extends roughly from Jacksonville to north of Rantoul. This is probably not going to make much more progress north, and indeed Springfield has fallen from 68 to 62 degrees in the last hour. Severe threat is focusing more on areas from Taylorville to Danville southward, where surface CAPE's are already 1500-2000 J/kg with little capping in place. The front will be making more of a southward push this afternoon, and should be near I-70 by about 3-4 pm. Temperatures will be falling behind the front, but low-mid 70s will prevail ahead of it. In terms of the fog advisory, most locations are now up to at least a mile, with Bloomington and Jacksonville straggling some but still lifting. Thus, the advisory was allowed to expire. Updated grids have been sent for the latest trends into tonight, and zone forecasts will follow soon. && .SHORT TERM...(Today and tonight) ISSUED AT 320 AM CST Sun Nov 5 2017 A weak boundary is setting up over central Illinois this morning, with south/southwesterly winds ushering warmer temperatures and plenty of moisture into the southeastern portions of the state. The moisture pooling along the boundary has resulted in some patchy dense fog. Low lying areas and rapidly changing conditions may make travel a little slow this morning. But observation visibilities have been bouncing up and down for the most part since midnight. Not widespread enough this far south to go with a full advisory at this point, rather dealing with it as a special weather statement. The boundary will slowly drift this morning until the arrival of a more potent front later in the day. In the meantime, as series of shortwaves moving into the region will bring several rounds of showers and thunderstorms, some of which may be severe. Severe threat for today is still in the Enhanced category on the Day One Outlook from SPC. Plenty of clouds over the region and ongoing precip will help to temper the daytime heating somewhat, but warm air advection and much of the region south of a line from SPI to DNV in a warm sector of sorts in between systems will still result in CAPE values generally around 1200-1500 J/kg from midday into this evening in the south and east, lesser to the NW. Winds ahead of the front moving around to more southwesterly, parallel and away from the boundary, also minimizing convergence along the boundary. However, what the system is lacking in surface based support, bulk shear makes up for, generally greater than 50kts. Largely uni- directional flow will limit the longevity perhaps of discrete supercells that may form, potentially moving into a more linear segments look. Models are not very consistent with the timing of the waves specifically, and are struggling with the development of storms actually behind the surface boundary depiction. Models overall are keeping to a mid day through 03z threat, with the greater threat moving to the eastern border this evening once the front starts to drop south. Enough moisture that some areas may see some localized heavy rain totals, but the major threat will be large hail and damaging winds. That being said, rotation will not be hard to come by, especially along the boundary, and a few tornadoes are also possible. .LONG TERM...(Monday through Saturday) ISSUED AT 320 AM CST Sun Nov 5 2017 Remainder of the forecast is far more simple overall. Monday reverts back out of the warmer weather pattern and starts a period of highs in the 40s/50s and overnight lows in the 30s/upper 20s. Beyond continued showers invof the slow moving boundary later on Monday night possibly pushing some rain into southeastern IL mainly south of I-70, the extended forecast is largely dry. Models do shift from a more zonal flow aloft to more amplified by the end of the week, signaling a potential return of colder air to the Midwest. And the next wave is signaled into next weekend with the next round of precip chances. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1116 AM CST Sun Nov 5 2017 Line of thunderstorms has formed along a cold front from near KSPI-KCMI, and the main impact over the next couple hours will be at KCMI. Once the line passes, scattered showers will continue, but dry conditions should prevail at the TAF sites by 00Z. IFR ceilings will improve to MVFR levels by early evening. Some question as to how much clearing may take place, with expansive stratocumulus to our northwest, and higher clouds moving in from the west after 06Z. However, will mention VFR conditions by about 06Z for now. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Geelhart SHORT TERM...HJS LONG TERM...HJS AVIATION...Geelhart
Hazardous weather outlook, Nov 5, 11:23 AM CST, 19 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1123 AM CST Sun Nov 5 2017 ILZ027-028-030-061730- Knox-Marshall-Stark- 1123 AM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Widely scattered thunderstorms will be possible later this morning through the mid-afternoon hours. A few of the stronger storms may contain some hail, however, at this time, it now appears the better threat for more organized severe weather will occur to our south this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ029-031-036>038-040>043-047>051-061730- Cass-De Witt-Fulton-Logan-Mason-McLean-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Tazewell-Woodford- 1123 AM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms will develop and continue through the afternoon hours. A few of the stronger storms may contain large hail and damaging winds, however, it now appears the better threat for more organized severe storms will occur to our south this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon. Present indications suggest the primary time frame would be from Noon until 500 pm CST. ILZ044>046-052>057-061>063-066>068-071>073-061730- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas- Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland- Shelby-Vermilion- 1123 AM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... An Enhanced Risk for severe thunderstorms exists across the area for this afternoon into early this evening. Numerous thunderstorms will develop and continue through early this evening. A few of the stronger storms will contain large to very large hail, damaging wind gusts, with an isolated tornado possible as well. The threat for severe weather should shift to our south by early this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into early this evening. Present indications suggest the primary time frame for activation would be from 12 PM until 7 PM CST. 37
In the hours before
Special weather statement, Nov 5, 10:35 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1035 AM CST SUN NOV 5 2017
ILZ068-073-051700-
Lawrence-Crawford-
1035 AM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 1100 AM CST...
At 1035 AM CST, Doppler radar was tracking a strong thunderstorm over
Lawrenceville, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lawrenceville, Russellville, Birds, Billett, Pinkstaff, Petrolia and
Lawrenceville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3872 8752 3869 8752 3867 8760 3865 8775
3882 8781 3889 8754 3888 8753 3886 8755
3885 8753 3882 8753 3879 8750 3877 8751
3876 8750 3874 8750
TIME...MOT...LOC 1635Z 255DEG 40KT 3876 8767
37Special weather statement, Nov 5, 11:10 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1110 AM CST SUN NOV 5 2017
ILZ044>046-053>055-051800-
Douglas-Macon-Vermilion-Piatt-Moultrie-Champaign-
1110 AM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOULTRIE...PIATT...
VERMILION...CHAMPAIGN...NORTHWESTERN DOUGLAS AND NORTHEASTERN MACON
COUNTIES UNTIL NOON CST...
At 1108 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rankin to near Forsyth. Movement was
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Champaign, Decatur, Danville, Rantoul, Monticello, Tuscola, Urbana,
Savoy, Mahomet, Hoopeston, St. Joseph, Forsyth, Tolono, Villa Grove,
Arthur, Bement, Oakwood, Philo, Cerro Gordo and Rossville.
This includes the following highways...
Interstate 57 between mile markers 213 and 251.
Interstate 72 between mile markers 141 and 182.
Interstate 74 between mile markers 171 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3960 8867 3992 8898 4040 8804 4040 8794
4046 8793 4049 8787 4049 8771 4048 8753
4018 8753
TIME...MOT...LOC 1708Z 246DEG 41KT 4049 8785 3991 8892
37The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:58 AM CST | Dense Fog Advisory | ILX | Cass, Champaign, DeWitt, Fulton, Knox, Logan and 15 more | 6 hr |
| Nov 5, 10:35 AM CST | Special Weather Statement | ILX | Lawrence | 25 min |
| Nov 5, 11:10 AM CST | Special Weather Statement | ILX | Champaign, Moultrie, Piatt, Vermilion | 50 min |
| Nov 5, 12:54 PM CST | Severe Thunderstorm Warning | ILX | Christian, Macon | 28 min |
| Nov 5, 2:05 PM CST | Special Weather Statement | ILX | Douglas | 40 min |
| Nov 5, 2:17 PM CST | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 43 min |
| Nov 5, 2:49 PM CST | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 41 min |
| Nov 5, 3:27 PM CST | Special Weather Statement | ILX | Coles, Cumberland, Effingham | 48 min |
| Nov 5, 4:19 PM CST | Severe Thunderstorm Warning | ILX | Clark | 41 min |
| Nov 5, 5:09 PM CST | Flash Flood Warning | ILX | Clay, Jasper | 3 hr |
| Nov 5, 5:36 PM CST | Tornado Warning | ILX | Crawford, Lawrence, Richland | 24 min |
| Nov 5, 5:57 PM CST | Tornado Warning | ILX | Crawford, Lawrence, Richland | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.